Kansas, 2006

Hail and Damaging Winds in Kansas, May 23, 2006

May 23, 2006 · NWS DDC · 31 events in 4 counties and zones

27 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 2:12 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, May 23, 2:12 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT TUE MAY 23 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING. THE
UPPER AIR ANALYSIS FROM 12Z SHOWED A CLOSED H5 LOW SITUATED
NORTHEAST OF KRIW. WATER VAPOR LOOPS SHOWS THAT THIS FEATURE HAS
MOVED INTO NORTHEAST WYOMING BY EARLY AFTERNOON. A SHORTWAVE
TROUGH/UPPER COLD POOL ASSOCIATED WITH THE LOW WAS ANALYZED OVER
COLORADO AS WELL. AT THE SURFACE, A PACIFIC FRONT WAS MOVING INTO
WESTERN KANSAS AT THIS TIME. THE BEST, ALBEIT SOMEWHAT LIMITED, LOW
LEVEL MOISTURE AND SURFACE CONVERGENCE WAS LOCATED OVER THE EASTERN
SECTIONS OF THE DDC FORECAST AREA. VISIBLE SATELLITE IMAGES SHOWS A
CU FIELD DEVELOPING FROM HAYS TO COLDWATER.

AS THE LATE AFTERNOON AND EVENING PROGRESSES, THE UPPER SHORTWAVE WILL
CONTINUE EASTWARD INTO WESTERN KANSAS WHICH SHOULD KEEP THE SURFACE
FRONT SLOWLY HEADED EAST. THINK THAT THE BEST CHANCE FOR THUNDERSTORMS
WILL BE IN THE EASTERN CWA WHERE THE BEST THETA ADVECTION IS OCCURRING
ESPECIALLY WHEN THE FRONT ROLLS INTO THE AREA. THE GOING FORECAST
HAD A PRETTY GOOD HANDLE ON THIS AND DID NOT MAKE ANY SIGNIFICANT
CHANGES TO THE POPS THIS EVENING.

THE UPPER DISTURBANCE PLOWS THROUGH THE UPPER RIDGE OVERNIGHT AND MOVES
INTO THE UPPER MIDWEST ON WEDNESDAY WHILE THE UPPER RIDGE STRENGTHENS
OVER THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS. SURFACE HIGH PRESSURE
BUILDING OUT OF THE CENTRAL ROCKIES WILL BRING NORTHWEST WINDS AND DRY
AIR ADVECTION TO SOUTHWEST KANSAS. WITH NO SIGNIFICANT COOLER AIR
AROUND, DAYTIME HIGHS SHOULD CONTINUE AROUND 90 OR THE LOW-MID 90S.

DAYS 3-7...

THE FORECAST LOOKS ON TRACK THROUGH DAY 7. A FRONT WILL STALL
OUT TO OUR SOUTH AND THEN WASH OUT BY FRIDAY. WARM ADVECTION
EARLY FRIDAY MAY RESULT IN A FEW STORMS. IT LOOKS DRY SAT-SUN
AS A STRONG LEE TROUGH SETS UP ACROSS THE NORTHERN PLAINS.
THIS WILL MEAN WINDY AND HOT WEATHER WITH ONLY ISOLATED STORMS
POSSIBLE ALONG THE DRYLINE. THE BEST CHANCE FOR STORMS WILL BE
MONDAY OR TUESDAY AS A FRONT SAGS SOUTH INTO KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  91  56  92 /  20   0   0   0
GCK  56  90  54  93 /   0   0   0   0
EHA  55  90  55  93 /   0   0   0  10
LBL  58  91  56  94 /  10   0   0   0
HYS  59  91  56  90 /  20   0   0   0
P28  64  94  62  93 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 23, 10:49 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 AM CDT TUE MAY 23 2006

KSZ031-046-065-066-078>081-088>090-241030-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-PAWNEE-PRATT-RUSH-
STAFFORD-
1149 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO SOUTHWEST KANSAS LATER THIS
AFTERNOON AND EVENING. INTENSE HEATING WILL OCCUR TO THE EAST OF
THIS BOUNDARY WHICH WILL HELP INITIATE A FEW HIGH BASED
THUNDERSTORMS. THE AREA MOST LIKELY TO SEE STORMS WILL BE ALONG
AND EAST LINE THROUGH HAYS, DODGE CITY AND ASHLAND. THUNDERSTORMS
COULD DEVELOP AS EARLY AS 4 PM AROUND HAYS BUT IT APPEARS THAT THE
GREATEST THREAT FOR STORMS WILL BE AROUND 7 PM TO 10 PM..

IF STORMS DEVELOP, THE SEVERE WEATHER THEY WILL MOST LIKELY
PRODUCE WILL BE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

KSZ030-043>045-061>064-074>077-084>087-241030-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MEADE-MORTON-
NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1149 AM CDT (1049 AM MDT) TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GERARD

The radar

The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

27 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
May 23, 6:25 PM CST to 7:20 PM CST
Where
Ford County, 1 mi N of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.783, -99.050

Pea to 3/4 inch diameter hail fell five times during this period. Hail 1.25" in diameter fell from 1833 to 1838.

Hail, Ford

When
May 23, 6:28 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -100.017

Hail, Ford

When
May 23, 6:28 PM CST
Where
Ford County, 2 mi N of Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -100.017

Hail, Ford

When
May 23, 6:32 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.750, -100.017

Hail, Ford

When
May 23, 6:32 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.800, -100.017

Hail, Ford

When
May 23, 6:33 PM CST to 6:38 PM CST
Where
Ford County, 1 mi N of Dodge City
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.783, -99.067

Hail, Ford

When
May 23, 6:38 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.767, -99.967

Hail, Ford

When
May 23, 6:40 PM CST
Where
Ford County, 3 mi N of Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.600, -100.450

Hail, Ellis

When
May 23, 6:45 PM CST
Where
Ellis County, 6 mi S of Walker
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -100.450

Hail, Ellis

When
May 23, 6:50 PM CST
Where
Ellis County, 7 mi SE of Victoria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -100.450

Thunderstorm Wind, Ford

When
May 23, 6:56 PM CST
Where
Ford County, Dodge City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.250, -99.333

Hail, Gray

When
May 23, 7:01 PM CST
Where
Gray County, Montezuma
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -99.333

Hail, Gray

When
May 23, 7:05 PM CST
Where
Gray County, Montezuma
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -99.317

Hail, Gray

When
May 23, 7:09 PM CST
Where
Gray County, Montezuma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -99.317

Hail, Pawnee

When
May 23, 7:15 PM CST
Where
Pawnee County, 5 mi NE of Rozel
Measured
2 in hail
Reported by
COOP STATION
Coordinates
37.600, -100.450

There was extensive and severe crop damage from the hail.

Thunderstorm Wind, Pawnee

When
May 23, 7:15 PM CST
Where
Pawnee County, 5 mi NE of Rozel
Measured
70 kt (81 mph) estimated gust
Reported by
COOP STATION
Coordinates
38.183, -99.200

Three pivot irrigation sprinklers were blown over.

Hail, Pawnee

When
May 23, 7:20 PM CST
Where
Pawnee County, Sanford
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
38.183, -99.200

Thunderstorm Wind, Pawnee

When
May 23, 7:20 PM CST
Where
Pawnee County, Sanford
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
37.600, -100.450

Hail, Gray

When
May 23, 7:55 PM CST
Where
Gray County, Montezuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -100.233

Hail, Pawnee

When
May 23, 8:02 PM CST
Where
Pawnee County, 5 mi W of Larned
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -99.100

Hail, Pawnee

When
May 23, 8:06 PM CST
Where
Pawnee County, 5 mi W of Larned
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -99.100

Hail, Gray

When
May 23, 8:25 PM CST
Where
Gray County, Montezuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -100.017

Hail, Gray

When
May 23, 8:28 PM CST
Where
Gray County, 3 mi S of Ensign
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -100.000

Hail, Pawnee

When
May 23, 8:32 PM CST
Where
Pawnee County, Larned
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -100.017

Thunderstorm Wind, Pawnee

When
May 23, 8:32 PM CST
Where
Pawnee County, Larned
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.483, -99.883

Hail, Ford

When
May 23, 8:42 PM CST
Where
Ford County, 15 mi S of Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -99.100

Hail, Ford

When
May 23, 8:45 PM CST
Where
Ford County, 8 mi NW of Bloom
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -100.017

Hail, Ford

When
May 23, 8:56 PM CST
Where
Ford County, 16 mi S of Dodge City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.017

Hail, Ford

When
May 23, 9:10 PM CST
Where
Ford County, 20 mi SSE of Dodge City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -100.017

Hail, Pawnee

When
May 23, 9:30 PM CST
Where
Pawnee County, 10 mi S of Larned
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Ford

When
May 23, 9:30 PM CST
Where
Ford County, 9 mi S of Dodge City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513370, 5513293, 5513294, 5513295, 5513296, 5513369, 5513371, 5513372, 5513373, 5513374, 5513375, 5513376, 5513377, 5513378, 5513379, 5513380, 5513381, 5513382, 5513383, 5513384, 5513385, 5513386, 5513387, 5513388, 5513389, 5513390, 5513391, 5513392, 5513393, 5513394, 5513395.